Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 366, NWS Springfield, MO

December 23, 1996Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Dec 23, 1996, 11:23 AM CST for Greene County, Missouri. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 23, 1996, 11:23 AM CST (17:23 UTC)
Expired
Dec 23, 1996, 12:00 PM CST
In force
37 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Greene County, MO

The radar

The Springfield radar (KSGF), 6 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 11:28 AM CSTHail 0.88Springfield, MO
Dec 23, 11:29 AM CSTHail 0.75Springfield, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 414 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
414 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 231729 RRA
SVRSGF
MOC077-231800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1123 AM CST MON DEC 23 1996

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL NOON CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST MISSOURI

   ...GREENE COUNTY

AT 1120 AM DOPPLER RADAR SHOWED A DANGEROUS THUNDERSTORM OVER THE CITY
OF SPRINGFIELD. HAIL UP TO INCH AND GUSTY WINDS WINDS TO 50 MPH CAN BE
EXPECTED FROM THIS STORM. THE STORM WILL MOVE EAST TO TURNERS AND
STRAFFORD IN EASTERN GREENE COUNTY BY 1130 AM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN0 AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 2:15 AM CST, 9 hours 8 minutes earlier.

Area forecast discussion, Dec 23, 2:15 AM CST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CST MON DEC 23 1996

TRICKY FCST THIS MORNING WITH WELL DEFINED CDFNT LYING FM SW MO INT
CNTRL MO.  TEMPS TO N OF FNT ARE IN THE 30S AND TO THE S IN THE 50S TO
AROUND 60.  FRONT PROGRESSED S EALIER SUN EVE BUT HAS RECENTLY SLOWED
ITS PROGRESSION AGAIN.  OK MESONET DATA LOOKS TO BE DEVELOPING A LOW
ACROSS N CNTRL OK ALONG THE FRONTAL BNDRY WHICH COULD BE REASON FOR
SLOWDOWN OF FRONT.  LOW SHOULD RIDE ALONG BNDRY WITH GRADUAL PROGRESSION
EASTWARD DURG THE MORNING.

THUS TEMPS WILL BE THE TRICKIEST PART OF FCST TDY.  TEMPS ACROSS MOST
OF CWA ATTM ARE STILL WELL INTO THE 50S...AND WILL LIKELY SEE HIGHS TDY
DURING THE MORNING HOURS WITH TEMPS DROPPING DURING THE AFTERNOON WITH
CLD COVER AND STG CAA TAKING PLACE AFTER FROPA.

POPS NEXT MAJOR CONCERN...WITH LACK OF SIGNIFICANT MOISTURE ACROSS MUCH
OF CWA THE PROBLEM.  SFC DWPNT AXIS OF 55+ DEG EXTENDS FROM NE TX TO NR
STL...BUT SOUNDINGS IN AREA REMAIN DRY...SO MOISTURE AREA LOOKS TO BE
FAIRLY SHALLOW IN ALL BUT S CNTRL/SE MO INTO OH VLY.  THIS WILL BE THE
BEST AREA FOR POPS ESPECIALLY LTR TODAY WHEN DYNAMICS FROM FRONT AND
UPR LEVEL WAVE PUSHING IN FROM ROCKIES COME TOGETHER.  MAY EVEN SEE
SOME TRW IN THIS AREA.

MOST OTHER LOCALES WILL HAVE LOW POPS WITH -RA CHCS ALONG FRONT AND
-DZ/-FZDZ AFTER FROPA WITH LOW ST.

RECOMMENDATIONS FOR TODAY...

SGF...CLOUDY WITH A 30% CHANCE OF LIGHT RAIN OR DRIZZLE.  HIGH 50-55
THIS MORNING WITH FALLING TEMPS THIS AFTERNOON.  S10-15 BECOMING W.

JLN...CLOUDY WITH A 30% CHANCE OF LIGHT RAIN OR DRIZZLE.  HIGH 50-55
THIS MORNING WITH FALLING TEMPS ALL DAY.  W10-20.

UNO...CLOUDY WITH A 60% CHANCE OF SHOWERS...POSSIBLY A THUNDERSTORM
THIS AFTERNOON.  HIGH AROUND 60.  S10-20 BECOMING W LATE.

VIH...CLOUDY WITH A 40% CHANCE OF SHOWERS.  HIGH 50-55 THIS MORNING
WITH FALLING TEMPS THIS AFTERNOON.  S10-15 BECOMING W.

AIZ...CLOUDY WITH DRIZZLE AND FOG...CHANGZING OVER TO FREEZING DRIZZLE
THIS AFTERNOON.  HIGH 40-45 THIS MORNING WITH FALLING TEMPS ALL DAY.
W10-15.

CCF...
SGF CB 052/020 032/020 040 0531-
JLN CB 050/020 035/023 044 0531-

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 9:56 AM CSTSevere Thunderstorm WarningSGFGreene, Polk64 min
Dec 23, 9:56 AM CSTSevere Thunderstorm WarningSGFLawrence64 min
Dec 23, 11:02 AM CSTSevere Thunderstorm WarningSGFTexas43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.